Multiple drug overdose in a kidney transplant patient

E. Zylber-Katz, Chaim Putterman, Y. Caraco

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Development of depression in patients with organ transplants is accompanied by an increased incidence of suicide attempts. A 60-year-old man with chronic polycystic renal disease underwent a kidney transplant 2 years previously. Six months prior to admission, the patient had been medicated for depression. This course was complicated by noncompliance and worsening family problems. One morning, the patient was found unconscious, along with a suicide note and empty bottles of cyclosporine (CsA), imipramine (IP), meticorten, azathioprine, oxazepam, alprazolam, and fluoxetin, ∼24 h after the presumed intake of these agents. Initial plasma IP level was 2260 ng/ml, whole blood total cyclosporine (T-CsA) concentration was 1,800 ng/ml and that of specific cyclosporine (Sp-CsA), 714 ng/ml. Urine toxic screening was positive also for benzodiazepines metabolites. IP and CsA blood levels were measured daily. Five days after overdose, the IP concentration was 232 ng/ml, that of T-CsA 401 ng/ml, and that of Sp-CsA 96 ng/ml. Compared to subjects on therapeutic doses, a significant prolongation of the half-life, t1/2, was observed for both IP (t1/2, 43.4 h) and Sp-CsA (t1/2, 70.1 h). In the present case, prolonged elevated IP plasma levels were not associated with cardiovascular complications. On the 5th hospital day, after the patient had apparently recovered from the intoxication, he jumped from the 8th floor to his death.

Original languageEnglish (US)
Pages (from-to)327-331
Number of pages5
JournalTherapeutic Drug Monitoring
Volume16
Issue number3
StatePublished - 1994
Externally publishedYes

Fingerprint

Drug Overdose
Transplants
Imipramine
Kidney
Pharmaceutical Preparations
Cyclosporine
Suicide
Blood
Oxazepam
Life Support Care
Depression
Alprazolam
Plasmas
Polycystic Kidney Diseases
Fluoxetine
Poisons
Patient Admission
Azathioprine
Bottles
Metabolites

Keywords

  • Depression
  • Drug overdose
  • Transplantation

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology
  • Biochemistry, Genetics and Molecular Biology(all)
  • Biochemistry
  • Health, Toxicology and Mutagenesis
  • Public Health, Environmental and Occupational Health
  • Toxicology

Cite this

Multiple drug overdose in a kidney transplant patient. / Zylber-Katz, E.; Putterman, Chaim; Caraco, Y.

In: Therapeutic Drug Monitoring, Vol. 16, No. 3, 1994, p. 327-331.

Research output: Contribution to journalArticle

Zylber-Katz, E, Putterman, C & Caraco, Y 1994, 'Multiple drug overdose in a kidney transplant patient', Therapeutic Drug Monitoring, vol. 16, no. 3, pp. 327-331.
Zylber-Katz, E. ; Putterman, Chaim ; Caraco, Y. / Multiple drug overdose in a kidney transplant patient. In: Therapeutic Drug Monitoring. 1994 ; Vol. 16, No. 3. pp. 327-331.
@article{223f32fac0b04de584a39f68ed292644,
title = "Multiple drug overdose in a kidney transplant patient",
abstract = "Development of depression in patients with organ transplants is accompanied by an increased incidence of suicide attempts. A 60-year-old man with chronic polycystic renal disease underwent a kidney transplant 2 years previously. Six months prior to admission, the patient had been medicated for depression. This course was complicated by noncompliance and worsening family problems. One morning, the patient was found unconscious, along with a suicide note and empty bottles of cyclosporine (CsA), imipramine (IP), meticorten, azathioprine, oxazepam, alprazolam, and fluoxetin, ∼24 h after the presumed intake of these agents. Initial plasma IP level was 2260 ng/ml, whole blood total cyclosporine (T-CsA) concentration was 1,800 ng/ml and that of specific cyclosporine (Sp-CsA), 714 ng/ml. Urine toxic screening was positive also for benzodiazepines metabolites. IP and CsA blood levels were measured daily. Five days after overdose, the IP concentration was 232 ng/ml, that of T-CsA 401 ng/ml, and that of Sp-CsA 96 ng/ml. Compared to subjects on therapeutic doses, a significant prolongation of the half-life, t1/2, was observed for both IP (t1/2, 43.4 h) and Sp-CsA (t1/2, 70.1 h). In the present case, prolonged elevated IP plasma levels were not associated with cardiovascular complications. On the 5th hospital day, after the patient had apparently recovered from the intoxication, he jumped from the 8th floor to his death.",
keywords = "Depression, Drug overdose, Transplantation",
author = "E. Zylber-Katz and Chaim Putterman and Y. Caraco",
year = "1994",
language = "English (US)",
volume = "16",
pages = "327--331",
journal = "Therapeutic Drug Monitoring",
issn = "0163-4356",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - Multiple drug overdose in a kidney transplant patient

AU - Zylber-Katz, E.

AU - Putterman, Chaim

AU - Caraco, Y.

PY - 1994

Y1 - 1994

N2 - Development of depression in patients with organ transplants is accompanied by an increased incidence of suicide attempts. A 60-year-old man with chronic polycystic renal disease underwent a kidney transplant 2 years previously. Six months prior to admission, the patient had been medicated for depression. This course was complicated by noncompliance and worsening family problems. One morning, the patient was found unconscious, along with a suicide note and empty bottles of cyclosporine (CsA), imipramine (IP), meticorten, azathioprine, oxazepam, alprazolam, and fluoxetin, ∼24 h after the presumed intake of these agents. Initial plasma IP level was 2260 ng/ml, whole blood total cyclosporine (T-CsA) concentration was 1,800 ng/ml and that of specific cyclosporine (Sp-CsA), 714 ng/ml. Urine toxic screening was positive also for benzodiazepines metabolites. IP and CsA blood levels were measured daily. Five days after overdose, the IP concentration was 232 ng/ml, that of T-CsA 401 ng/ml, and that of Sp-CsA 96 ng/ml. Compared to subjects on therapeutic doses, a significant prolongation of the half-life, t1/2, was observed for both IP (t1/2, 43.4 h) and Sp-CsA (t1/2, 70.1 h). In the present case, prolonged elevated IP plasma levels were not associated with cardiovascular complications. On the 5th hospital day, after the patient had apparently recovered from the intoxication, he jumped from the 8th floor to his death.

AB - Development of depression in patients with organ transplants is accompanied by an increased incidence of suicide attempts. A 60-year-old man with chronic polycystic renal disease underwent a kidney transplant 2 years previously. Six months prior to admission, the patient had been medicated for depression. This course was complicated by noncompliance and worsening family problems. One morning, the patient was found unconscious, along with a suicide note and empty bottles of cyclosporine (CsA), imipramine (IP), meticorten, azathioprine, oxazepam, alprazolam, and fluoxetin, ∼24 h after the presumed intake of these agents. Initial plasma IP level was 2260 ng/ml, whole blood total cyclosporine (T-CsA) concentration was 1,800 ng/ml and that of specific cyclosporine (Sp-CsA), 714 ng/ml. Urine toxic screening was positive also for benzodiazepines metabolites. IP and CsA blood levels were measured daily. Five days after overdose, the IP concentration was 232 ng/ml, that of T-CsA 401 ng/ml, and that of Sp-CsA 96 ng/ml. Compared to subjects on therapeutic doses, a significant prolongation of the half-life, t1/2, was observed for both IP (t1/2, 43.4 h) and Sp-CsA (t1/2, 70.1 h). In the present case, prolonged elevated IP plasma levels were not associated with cardiovascular complications. On the 5th hospital day, after the patient had apparently recovered from the intoxication, he jumped from the 8th floor to his death.

KW - Depression

KW - Drug overdose

KW - Transplantation

UR - http://www.scopus.com/inward/record.url?scp=0028305886&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028305886&partnerID=8YFLogxK

M3 - Article

VL - 16

SP - 327

EP - 331

JO - Therapeutic Drug Monitoring

JF - Therapeutic Drug Monitoring

SN - 0163-4356

IS - 3

ER -